Georgia, 2012

Hail in Georgia, May 14, 2012

May 14, 2012 · NWS CHS · 2 events in 2 counties and zones

Thunderstorms developed in the afternoon hours ahead of a nearly stationary front positioned to the west.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Thunderstorms developed in the afternoon hours ahead of a nearly stationary front positioned to the west.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at May 14, 12:43 PM EST, 2 hours 13 minutes earlier.

Area forecast discussion, May 14, 12:43 PM EST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
143 PM EDT MON MAY 14 2012

.SYNOPSIS...
A BROAD AND WEAK AREA OF LOW PRESSURE AND A TRAILING COLD FRONT WILL
MOVE VERY SLOWLY TOWARD THE SOUTHEAST COAST THROUGH THE MIDDLE OF THE
WEEK...BEFORE SHIFTING INTO THE WESTERN ATLANTIC THURSDAY. HIGH PRESSURE
WILL THEN BUILD IN FROM THE NORTH FRIDAY THROUGH MONDAY. LOW PRESSURE
COULD FORM FAR OFFSHORE IN THE WESTERN ATLANTIC IN ASSOCIATION WITH
A CLOSED LOW ALOFT SATURDAY THROUGH MONDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
EARLY MONDAY AFTERNOON...MULTICELL THUNDERSTORMS CONTINUED TO
DEVELOP AND ADVANCE TOWARD THE E/NE ACROSS THE REGION. CONVECTION
COVERAGE WAS GENERALLY ENHANCED ALONG A BROAD AXIS OF LOW LEVEL
CONVERGENCE EXTENDING FROM THE NE GULF OF MEXICO THROUGH THE
FORECAST AREA...WITHIN A DEEP LAYER CYCLONIC FLOW REGIME FEATURING
WEAK SHORTWAVES/UPPER DIFFLUENCE AS DEPICTED BY WATER VAPOR
IMAGERY. WITHIN THIS SYNOPTIC SCALE REGIME...THUNDERSTORM
CLUSTERS/BANDS WERE FOCUSED ALONG NUMEROUS MESOSCALE BOUNDARIES.
0-6 KM SHEAR AROUND 25 KT AND SBCAPES AS HIGH AS 1500-2500 J/KG
WILL CONTINUE TO SUPPORT AN ACTIVE CONVECTION REGIME FEATURING
MULTICELL THUNDERSTORMS THIS AFTERNOON.

MID LEVEL DRY AIR DEPICTED BY 12Z UPPER AIR OBSERVATIONS/ONGOING
WATER VAPOR IMAGERY AND MESOSCALE THUNDERSTORM/BOUNDARY
INTERACTIONS COULD BRIEFLY ENHANCE UPDRAFTS...SUPPORTING ISOLATED
PULSE SEVERE EVENTS FEATURING DAMAGING MICROBURSTS AND EVEN LARGE
HAIL. HOWEVER...WEAK MID LEVEL LAPSE RATES LESS THAN 6 C/KM AND
COVERAGE OF CLOUDS/PRECIPITATION WILL LIMIT THE OVERALL THREAT FOR
SEVERE WEATHER. ALSO...PWATS AROUND 1.5 INCH COULD SUPPORT VERY
HEAVY RAINFALL RATES. HOWEVER...THUNDERSTORMS WILL CONTINUE TO
MOVE STEADILY TOWARD THE NORTHEAST...LIMITING RESIDENCE TIME OF
HEAVY RAINFALL...AND ANY LOCALIZED FLOODING THREAT SHOULD REMAIN
LIMITED TO ECHO TRAINING SITUATIONS...IF ANY OCCUR.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
TONIGHT...VERY LITTLE CHANGE TO THE OVERALL PATTERN FROM THE
AFTERNOON WITH THE LOSS OF DAYTIME HEATING...COVERAGE OF
SHOWERS/STORMS WILL DIMINISH AND SHOULD BECOME INCREASINGLY CONFINED
OFFSHORE. THE WEAK SURFACE LOW WILL REMAIN TO THE WEST WITH SW FLOW
IN THE LOWER LEVELS...AND WITH LINGERING MOISTURE AT LEAST ISOLATED
SHOWERS COULD CONTINUE TO DEVELOP THROUGH THE NIGHT. ANOTHER WARM
NIGHT IS ON TAP WITH LOWS ONLY REACHING THE MID TO UPPER 60S.

TUESDAY...SHORT WAVES WILL DROP INTO THE TROUGH FOUND ALIGNED NE TO
SW FROM TENNESSEE TO TEXAS...KEEPING A DEEP SW FLOW AND A FEED OF
SUB TROPICAL MOISTURE ACROSS THE SE STATES AND THE LOCAL FORECAST
AREA. AT THE SAME TIME THERE IS THE BROAD AND WEAK LOW PRESSURE
SYSTEM AND ITS ASSOCIATED COLD FRONT FOUND STRUGGLING TO MOVE EAST
INTO THE SE PART OF THE COUNTRY. WITH WEAK NVA TO PREVAIL DURING THE
FIRST PART OF THE DAY....MUCH OF OUR RAIN CHANCES WILL COME DURING
THE AFTERNOON. MUCH OF THE DRIVING FORCE FOR CONVECTION WILL COME IN
THE FORM OF DAYTIME HEATING...THE SEA BREEZE...AND ANY BOUNDARIES
THAT FORM UPSTREAM FROM THE NEARLY STATIONARY COLD FRONT FOUND JUST
THIS SIDE OF THE APPALACHIANS. PWATS ARE NEAR THE 75TH PERCENTILE FOR
MID MAY...SO CHANCE POPS ARE IN ORDER FOR MOST LOCATIONS THE SECOND
HALF OF THE DAY. ALTHOUGH MID LEVEL LAPSE RATES ARE POOR...OUR LOW
LEVEL LAPSE RATES ARE MORE FAVORABLE. SBCAPE IN AS HIGH AS 1500-2000
J/KG AND LIFTED INDICES ARE NEAR -4 OR -5. BUT WITH DRY MID LEVEL
AIR NOTED ON SOUNDINGS AND CROSS-SECTIONS...THE RISK FOR GUSTY WINDS
CAN OCCUR IN A FEW OF THE STRONGER STORMS. BUT THIS RISK I NOT
SUFFICIENT ENOUGH TO INCLUDE IN THE HAZARDOUS WEATHER OUTLOOK. WE
DIDN/T GO AS HIGH AS THE LOW LEVEL THICKNESS FORECAST...BUT SOME
COMPRESSIONAL HEATING AHEAD OF THE UPSTREAM COLD FRONT WILL YIELD
MAX TEMPS IN THE MID AND UPPER 80S AWAY FROM THE SHORELINE.

WEDNESDAY...THE POSITIVELY TILTED TROUGH ALOFT WILL MOVE INTO CLOSER
PROXIMITY TO THE LOCAL AREA...WHILE ITS ASSOCIATED COLD FRONT MAKES
FURTHER RELUCTANT HEADWAY TOWARDS US. ACTUALLY PART OF THE FRONT
WILL MAKE IT TO THE COAST DURING THE AFTERNOON...BUT THAT/S NORTH OF
THE LOCAL AREA. THE PART OF THE FRONT WE/RE MOST CONCERNED WITH WITH
BE HESITANT IN MOVING IN...AS IT BECOMES PARALLEL TO THE FLOW ALOFT.
STILL...WITH THE FRONT IN CLOSER PROXIMITY AND CONSIDERABLE MOISTURE
YET AGAIN...WE/RE LOOKING AT A BETTER CHANCE OF SHOWERS AND
T-STORMS. THERE IS THE LEFT FRONT QUAD OF THE UPPER LEVEL JET TO
PROVIDE FORCING FOR ASCENT...AS UPPER DIVERGENCE AND DIFLUENCE
OCCURS. THIS ALONG WITH SOME COLDER MID LEVEL AIR...AS 500 TEMPS
DROP TO -13 OR -14C...WE MIGHT SEE SOME STRONG OR ISOLATED SEVERE
T-STORMS. STRONG WINDS AND MAYBE SOME HAIL WITH WET BULB NEAR 9K
FEET CAN OCCUR. HOWEVER...PROBABILITIES AND AREAL COVERAGE DOES NOT
JUSTIFY INCLUDING IN THE HAZARDOUS WEATHER OUTLOOK. TEMPS WILL AGAIN
REACH ABOVE SEASONAL NORMS.

THURSDAY...IT LOOKS LIKE THE MID LEVEL TROUGH AND SURFACE COLD FRONT
FINALLY MAKES IT INTO THE ATLANTIC. WHILE SOME DRIER AIR DOES WORK
IN FROM THE NW...THE CLOSE PROXIMITY TO THE DIFFUSE FRONT AND THE
SEA BREEZE SHOULD STILL PROVIDE US WITH SLIGHT CHANCE AND CHANCE
POPS. HOWEVER...ADJUSTMENTS TO THE RAIN CHANCES MIGHT BE NEEDED
IN LATER FORECASTS...PENDING THE TIMING OF THIS TRANSITION. LOWER
AND MIDDLE 80S WILL BE COMMON.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
THE FORECAST FOR THE END OF THIS WEEK INTO THE EARLY PART OF NEXT
WEEK IS STILL SOMEWHAT UP IN THE AIR...BUT CONSENSUS SUGGESTS THAT
WE MIGHT GET BY WITH A FEW DAYS WITHOUT RAINFALL.

THE TROUGH IN THE ATLANTIC WILL CLOSE OFF DURING FRIDAY...CAUSING A
SURFACE LOW TO FORM SOMEWHERE OUT NEAR 30 NORTH AND 70 WEST. THAT
LOW LOOKS TO MEANDER WELL OFFSHORE DURING AT LEAST THE
WEEKEND...BEFORE TURNING NORTH AT SOME POINT EARLY NEXT WEEK AS THE
CLOSED LOW OPENS AND LIFTS OUT. AT THE SAME TIME...STRONG HIGH
PRESSURE WILL BUILD INTO THE AREA FROM THE NORTH. LARGE SCALE
SUBSIDENCE LOOKS TO TAKE HOLD...WHILE THE BEST LOW LEVEL CONVERGENCE
REMAINS SOUTH OF THE AREA. THIS SHOULD KEEP THE AREA GENERALLY FREE
OF RAINFALL...ALTHOUGH SOME COASTAL SHOWERS COULD CERTAINLY OCCUR.

ADDITIONALLY....A TIGHTER PRESSURE GRADIENT WILL FORM AND BREEZY
CONDITIONS WILL OCCUR EACH DAY FRIDAY THROUGH SUNDAY...ESPECIALLY
OVER OUR COASTAL COUNTIES. THE DRIER AIR MASS WILL ALLOW FOR NIGHT
TIME LOWS TO FALL INTO THE UPPER 50S ACROSS INTERIORS SECTIONS EACH
NIGHT...WHILE AMPLE INSOLATION WILL BOOST DAYTIME HIGHS INTO THE
LOWER 80S EACH AFTERNOON AWAY FROM THE COAST.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
EARLY AFTERNOON RADAR TRENDS SUGGEST THAT THUNDERSTORMS WILL
IMPACT KCHS AND KSAV THIS AFTERNOON. WITHIN 18Z TAFS...INITIALLY
INDICATED GUSTY WINDS BUT VFR CONDITIONS WITHIN
THUNDERSTORMS...BUT EXPECT AMENDMENTS TO ADDRESS NEAR TERM
CONVECTIVE TRENDS. OTHERWISE...VFR EXPECTED OUTSIDE ANY
SHOWERS/TSTMS THIS AFTERNOON. TONIGHT...VFR THIS EVENING. ODDS
FAVOR VFR THROUGH THE NIGHT BUT BRIEF MVFR OR LOWER CONDITIONS
COULD OCCUR AT EITHER TERMINAL IF HEAVY RAIN OCCURS THIS
AFTERNOON.

THUNDERSTORMS SHOULD REDEVELOP TUESDAY...ESPECIALLY IN THE
AFTERNOON...BUT PROB30 IS NOT YET JUSTIFIED PRIOR TO 18Z.

EXTENDED AVIATION OUTLOOK...PERIODIC MVFR OR LOWER CONDITIONS WILL BE
POSSIBLE TUESDAY PM THROUGH WEDNESDAY OR PERHAPS THURSDAY DUE TO
LOW LEVEL MOISTURE AND SCATTERED SHRA/TSRA. VFR CONDITIONS WILL
RETURN BY FRIDAY.

&&

.MARINE...
THIS AFTERNOON AND TONIGHT...AS THE WEAK SURFACE LOW TO THE WEST
DRAWS SLIGHTLY CLOSER...S/SE WINDS WILL PREVAIL...ENHANCED BY THE
SEA BREEZE THIS AFTERNOON. THEN LATE TONIGHT THE FLOW WILL VEER
TOWARD THE SOUTHWEST. ASIDE FROM GUSTS AS HIGH AS 20 KT ESPECIALLY
ON CHS HARBOR THIS AFTERNOON...WINDS ARE EXPECTED TO REMAIN AT OR
BELOW 15 KTS THROUGH TONIGHT. SEA OF 2-4 FEET WITHIN NEARSHORE
WATERS AND AS HIGH AS 5 FT BEYOND 20 NM SHOULD PREVAIL.

ALTHOUGH PERIODIC SHOWERS AND T-STORMS WILL IMPACT THE COASTAL
WATERS TUESDAY THROUGH THURSDAY...THE GENERAL WIND AND WAVE
CONDITIONS WILL REMAIN WELL BELOW ANY SCA LEVELS. THAT COULD CHANGE
LATE IN THE WEEK...WITH THE POTENTIAL FOR A DECENT PINCHING OF THE
PRESSURE GRADIENT TO OCCUR. STRONG HIGH PRESSURE WILL BUILD OUT OF
THE NE STATES THURSDAY NIGHT INTO THE WEEKEND...WHILE LOW PRESSURE
FORMS FAR OFF THE SE COAST. THE RESULTING PRESSURE DIFFERENCE
BETWEEN THESE TWO FEATURES WILL BE LARGE ENOUGH TO CAUSE WINDS AND
SEAS TO LIKELY REACH HIGH ENOUGH WHERE SCA/S WILL BE REQUIRED LATER
THIS WEEK.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

SYNOPSIS...
NEAR TERM...SPR
SHORT TERM...
LONG TERM...
AVIATION...SPR
MARINE...SPR
Hazardous weather outlook, May 14, 2:48 AM EST, 12 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
348 AM EDT MON MAY 14 2012

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-150800-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
348 AM EDT MON MAY 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 14, 10:03 AM EST, 4 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1103 AM EDT MON MAY 14 2012

SCZ043-141530-
INLAND COLLETON-
1103 AM EDT MON MAY 14 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF COLLETON COUNTY
THROUGH 1130 AM EDT...

AT 1101 AM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM...NEAR LOWCOUNTRY REGIONAL AIRPORT...MOVING
NORTHEAST AT 25 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
COTTAGEVILLE AND ROUND O...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3306 8062 3306 8048 3304 8041 3294 8042
      3286 8040 3279 8043 3292 8068
TIME...MOT...LOC 1503Z 218DEG 21KT 3294 8060
Special weather statement, May 14, 11:49 AM EST, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1249 PM EDT MON MAY 14 2012

SCZ043-044-141715-
DORCHESTER-INLAND COLLETON-
1249 PM EDT MON MAY 14 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF DORCHESTER AND
COLLETON COUNTIES THROUGH 115 PM EDT...

AT 1244 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR SPRINGTOWN...MOVING NORTHEAST AT 35 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
CANADYS...COLLETON...DORCHESTER...HARLEYVILLE...INDIAN FIELD...
PADGETTS...REEVESVILLE...RUFFIN...SAINT GEORGE...SMOAKS...WALTERBORO
AND WILLIAMS...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3328 8047 3326 8043 3327 8041 3309 8033
      3285 8073 3309 8097 3310 8093 3307 8090
      3309 8089 3313 8090 3314 8088 3334 8050
TIME...MOT...LOC 1650Z 222DEG 30KT 3312 8067
Special weather statement, May 14, 11:54 AM EST, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1254 PM EDT MON MAY 14 2012

GAZ116-117-119-138-139-141-141730-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH-INLAND
BRYAN-INLAND LIBERTY-
1254 PM EDT MON MAY 14 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LIBERTY...BRYAN...
CHATHAM AND MCINTOSH COUNTIES THROUGH 130 PM EDT...

AT 1249 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM...NEAR SUNBURY...MOVING NORTHEAST AT 20 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BELFAST...FORT MCALLISTER...HALFMOON LANDING...KELLER...OSSABAW SOUND
AND SUNBURY...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3165 8127 3176 8136 3196 8115 3185 8100
      3183 8103 3182 8103 3181 8103
TIME...MOT...LOC 1654Z 234DEG 17KT 3175 8126
Special weather statement, May 14, 12:25 PM EST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
125 PM EDT MON MAY 14 2012

SCZ043-048-049-141800-
BEAUFORT-COASTAL COLLETON-INLAND COLLETON-
125 PM EDT MON MAY 14 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF COLLETON AND BEAUFORT
COUNTIES THROUGH 200 PM EDT...

AT 125 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM...NEAR WHITE HALL...MOVING NORTHEAST AT 20 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ASHEPOO...GARDENS CORNER...GREEN POND...HENDERSONVILLE...RITTER...
SHELDON AND WHITE HALL...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PENNY SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3296 8042 3285 8041 3276 8046 3270 8045
      3258 8081 3270 8080 3278 8074
TIME...MOT...LOC 1726Z 244DEG 19KT 3274 8064
Local storm report, May 14, 1:50 PM EST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
250 PM EDT MON MAY 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 PM     TSTM WND DMG     1 NE GREEN POND         32.75N  80.60W
05/14/2012                   COLLETON           SC   911 CALL CENTER

            COLLETON COUNTY WARNING POINT REPORTED A TREE DOWN
            ACROSS MAGWOOD BRYANT ROAD. TIME ESTIMATED BY RADAR.

&&

EVENT NUMBER CHS1200145

BDC
Special weather statement, May 14, 2:35 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
335 PM EDT MON MAY 14 2012

GAZ116-117-138>141-142000-
COASTAL BRYAN-COASTAL LIBERTY-COASTAL MCINTOSH-INLAND BRYAN-INLAND
LIBERTY-INLAND MCINTOSH-
335 PM EDT MON MAY 14 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LIBERTY...BRYAN AND
MCINTOSH COUNTIES THROUGH 400 PM EDT...

AT 331 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR LECOUNT...MOVING NORTHEAST AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BELFAST...HALFMOON LANDING...JONES...RETREAT...RICEBORO...SOUTH
NEWPORT...SUNBURY...TOWNSEND...CROSSROADS AND MIDWAY...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
STRONG WINDS OF 45 TO 55 MPH...
NICKEL SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3158 8157 3169 8150 3170 8149 3172 8154
      3189 8135 3171 8119 3150 8150
TIME...MOT...LOC 1935Z 232DEG 10KT 3168 8145

JAQ

The radar

The Charleston,SC radar (KCLX), 101 km away, was scanning. The volume nearest the first event began at 19:56 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Liberty

When
May 14, 2:56 PM EST to 2:57 PM EST
Where
Liberty County, 3.02 mi ESE of Midway
Measured
1 in hail
Reported by
Public
Coordinates
31.790, -81.380

Hail, Effingham

When
May 14, 3:15 PM EST to 3:16 PM EST
Where
Effingham County, 0.58 mi W of Rincon
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
32.300, -81.240

A trained spotter reported dime to nickel sized hail in Rincon.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 383187, 383188.